Posts Tagged ‘step down medications’

Asthma Pops Up After Step Down

Many patients with asthma experience exacerbations within 2 years of receiving step down medications, new respiratory disease research shows.

Asthma Exacerbations Occur in One-third of Patients

• About one-third of patients with asthma have an exacerbation within 2 years of stepping down controller medication, according to the results of new retrospective study.

• Researchers used a US claims database spanning 2000-2012 to conduct a time-to-event analysis.

• A step down event was defined by a 50% or more decrease in days-supplied of controller medications from one event to the next.

Younger, Female, African American Patients at Increased Risk

• Researchers monitored each patient for 10 consecutive 4-month intervals, 3 prior to stepping down, 1 when the step down occurred, and 6 after the step down.

• Among the 26,292 patients in the study, 32% had an asthma exacerbation in the 2-year period after step down of asthma controller medication, although only 7% visited an emergency department or were hospitalized for asthma.

• Patients at increased risk for a quicker asthma exacerbation included those aged 19 years and younger, females, and African Americans.

Take-home Message:

• About one-third of patients have an asthma exacerbation in the 2 years after a step down event.

• Source: Rank MA, Johnson R, Branda M, et al. Long term outcomes after stepping down asthma controller medications: a claims-based, time-to-event analysis. Chest. 2015 May 21. doi:10.1378/chest.15-0301. [Epub ahead of print]